What you should know
Acetaminophen is one of the most commonly used drugs in the United States. It is the main ingredient in Tylenol, Alka-seltzer, Nyquil, and many cold and flu medicines. It is also one of the ingredients in the narcotic prescription pain medicines Vicodin and Percocet. Drugs that contain acetaminophen are available as drops, syrups, capsules, and pills, and are most often used for headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, reactions to vaccinations (shots), and to reduce fever.
If you use medications containing acetaminophen as directed, they are unlikely to harm you. However, with over 600 medications on the market that have acetaminophen in it, many people take more than the maximum daily dose without knowing it. You might try to treat different conditions with different products that each contains acetaminophen: for example, a person might take Tylenol pills for a headache, and not realize it would be dangerous to also take Tylenol PM or Nyquil for a cold. This double dose can cause liver damage, which can be harmful or even deadly. In fact, liver injury because of an acetaminophen overdose is the #1 cause of acute liver failure. Liver damage can also occur as a result of taking acetaminophen for longer than the recommended period of time, usually 10 days.
Even at the recommended dose, almost any medicine has side effects that may cause problems for some people. In 2013, the Food and Drug Administration added a warning to all medications containing acetaminophen that they can cause a very rare, but serious, sometimes fatal skin reaction which can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk. A 2015 British review of eight studies found that there may be other serious risks with prolonged use of acetaminophen.
It’s safest to take only what you need. Acetaminophen is a pain reliever, but it does not provide relief from inflammation. It means that you should not take it to reduce inflammation due to a muscle sprain, for instance. Several recent studies showed that acetaminophen is not effective for suddenly developed (acute) low-back pain., and provides only little and only short-term pain relief for osteoarthritis of knees and hips.
What You Can Do to Protect Yourself:
Avoid accidental overdose! Before taking drugs that contain acetaminophen, make sure that you know:
- How much you should take – the safe dose. The package label can be confusing. For example, the instructions could say: “Adults and teenagers—650 to 1000 milligrams (mg) every 4 to 6 hours as needed.” This DOES NOT mean that you can take 1000 mg every 4 hours! Because the maximum dose for an adult is 4 grams per day, you can take either 650 mg every 4 hours or 1000 mg every 6 hours. Tylenol’s manufacturer recommends even lower dose as a daily maximum – 3.25 grams.
- If you are not sure you understand the dose, ask your doctor or a pharmacist at your local drug store before taking the drug.
- How many hours you must wait before taking another dose of acetaminophen – even if your pain or fever isn’t any better;
- How many doses of acetaminophen you can take safely each day;
- When you should stop taking acetaminophen;
- Do any other medications you take also contain acetaminophen? Never take more than one.
Make sure you know exactly how much acetaminophen is in the doses you or your children are taking. If you are an adult, do NOT take more than 4 grams per day, and aim for less than 4 grams. For Tylenol Extra Strength, the maximum dose is 3 grams per 24 hours. Do not take 2 Extra Strength Tylenol at a time, unless you find that one is not enough. Follow the directions your doctor gives you or the directions that come with your medicine. This is a good habit for any medication.
Even 4 grams of acetaminophen may not be safe for everyone. Some people naturally have a higher sensitivity to acetaminophen. If a physician informs you that you have a higher-than-normal sensitivity to acetaminophen, ask about a good substitute. A person with a small frame should keep to the low end of the recommended dose range (3,000 mg).
Acetaminophen is especially risky for people who drink alcohol regularly. Do not take any acetaminophen medications if you use alcohol regularly. Severe liver damage may occur if you are drinking 3 alcoholic drinks per day while taking acetaminophen! If you drink beer, wine, or liquor daily, ask your doctor what you can take instead of acetaminophen.
Use only one acetaminophen-containing product at a time to eliminate confusion caused by different sets of directions on different medications. If you have to take more than one acetaminophen product, pay close attention to the directions about the maximum dose. If you are still confused, ask a physician or pharmacist for assistance.
Acetaminophen can have different names. If you are checking to see whether acetaminophen is in other medicines, it is important to know that sometimes it is called different things in different products. For example, prescription drugs that contain acetaminophen combined with a narcotic (codeine or oxycodone) may call acetaminophen APAP. Outside the United States, acetaminophen is usually called paracetamol, even though it is the same medication. Labels for all medical products are important to read, whether or not they are prescription medications. Be on the lookout for the words acetaminophen, paracetamol, APAP, N-acetyl-para-aminophenol, acet, acetamin, or acetaminoph. When the label is not available, you can check if your medicine contains acetaminophen here.
Prescription painkillers are dangerous. Prescription medications used to treat pain, such as Vicodin and Percocet, can be dangerous because they include a narcotic, such as codeine or oxycodone. They also contain acetaminophen. If you use it for a long time, you might build up a tolerance to the narcotic and will need to take more of it to get the same pain-killing effect. In the meantime, you are damaging your liver with increased doses of acetaminophen. Ask your doctor what is in your prescription pain-killers and discuss different options if you feel you need a stronger dose. Do not take more than the recommended amount!
Be aware of the danger, and share this information with friends, family, and anyone else who is important to you.
Which medicines contain acetaminophen?
|Click here to see some of the most commonly used over-the-counter products that contain acetaminophen.|
Caution: If you or someone you know has taken too much acetaminophen, whether intentionally or unintentionally, make sure he or she gets immediate medical attention. Liver damage is not noticeable for hours or even days after taking acetaminophen, but if it leads to liver failure, it can be fatal. Call 911 or Poison Control at 1-800-222-1222 right away to ask what to do.
The Bottom Line
Do not take larger doses of acetaminophen, do not take it more often, and do not take it for a longer time than your doctor ordered or than the package label says. Avoid drinking alcohol while taking acetaminophen. Cross-check the ingredients in all medications you are taking and never take more than one medicine that contains acetaminophen. At the same time, do not panic and remember that acetaminophen at the right doses is considered safer than aspirin and other common pain- and fever-reducers such as ibuprofen.
All articles are reviewed and approved by Dr. Diana Zuckerman and other senior staff.
- Acetaminophen. MedlinePlus. U.S. National Library of Medicine. https://www.nlm.nih.gov/medlineplus/druginfo/meds/a681004.html.
- FDA. FDA warns of rare acetaminophen risk. August 1, 2013. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm363010.htm
- Roberts, Emmert, et al. Paracetamol: not as safe as we thought? A systematic literature review of observational studies. Ann Rheum Dis. Online March 2, 2015. http://ard.bmj.com/content/early/2015/02/09/annrheumdis-2014-206914.full. OR Troy Brown, RN. Acetaminophen Risks May Have Been Underestimated. Medscape Medical News. March 02, 2015. http://www.medscape.com/viewarticle/840771#vp_2
- Williams, Christopher, et al. Efficacy of paracetamol for acute low-back pain: a double-blind, randomised controlled trial. The Lancet. Published Online: 23 July 2014. http://www.thelancet.com/journals/lancet/article/PIIS0140-6736%2814%2960805-9/abstract.
- Machado, Gustavo C , et al, Efficacy and safety of paracetamol for spinal pain and osteoarthritis: systematic review and meta-analysis of randomised placebo controlled trials. BMJ 2015;350:h1225. http://www.bmj.com/content/350/bmj.h1225.
- Tylenol dosage for adults. http://www.tylenol.com/safety-dosing/usage/dosage-for-adults
- Harris, Gardiner. “Ban Is Advised on 2 Top Pills for Pain Relief.” New York Times 01 July 2009. 30 June 2009. Web. 5 Aug. 2009. http://www.nytimes.com/2009/07/01/health/01fda.html.